i want to
endocrinology, metabolism & diabetes
Diabetes is a disease in which the body is unable to utilize sugar effectively, resulting in high blood sugar levels. In order to maintain a normal blood sugar, the person must balance food intake, exercise and insulin.
This balance may be difficult to maintain, so it is important to know how to recognize when a child needs help. Please share this information with all teachers, school nurses, principals, lunchroom personnel, playground and hall supervisors, and bus drivers who will be in contact with a student with diabetes.
1. Give a fast-acting source of sugar**. Any one of the following is appropriate:
a. 4 oz. of any type fruit juice or regular soda
b. 2 - 4 glucose tablets or glucose gel (available from pharmacist)
c. 4 sugar cubes
** If the child is unconscious, do not give anything by mouth. An injection of glucagon will need to be given. Call parents and emergency personnel immediately. A child who is feeling low should not be sent unaccompanied to seek treatment.
Insist the student take one of the above if a low blood sugar is suspected. A sugar source should be stored in the classroom (i.e. teacher’s desk) for students too young to carry their own. Speak to the parents about how they would like low blood sugars to be treated.
2. Symptoms should improve in 10 to15 minutes. Check the child’s glucose level in 15 minutes to ensure it has improved. If there is little or no improvement, repeat the treatment. This may need to be done several times if the child is not improving sufficiently. If there is no improvement after that, contact the school nurse, parents and/or emergency personnel.
3. Follow this treatment with a snack or meal if it is time for that and let the student resume normal activity.
A glucagon emergency kit should be available at the school. This is an injection that would need to be given by an adult if the student is unable to take glucose by mouth. Options for giving this injection include:
The best option can only be decided by the individual school in coordination with the parent.
If the student is not physically showing signs of illness (vomiting, abdominal pain, difficulty breathing), a high blood sugar requires no immediate action by school personnel. High blood sugar readings should be reported to the parent for appropriate follow up or insulin adjustment as needed.
The child does not need to be taken out of school if the blood sugar is high unless he or she is showing signs of illness. Ketoacidosis does not occur suddenly. If the student has a high blood sugar and is vomiting or is physically ill, the parent should be contacted immediately for appropriate follow up.
If the student’s blood sugar is ____ (a value to be set up by the child’s endocrinologist), the student should check his or her urine for ketones with ketone test strips (Picture 1). If ketones are present, the child will need to drink plenty of clear fluids, preferably water, and recheck the ketones in about one hour. If ketones are gone, no further action is required. If they are still present, continue to give water and contact the parent immediately. If ketones are present, the child should not participate in physical activity such as gym until the ketones are gone. It should be noted on the child’s log that ketones were checked and whether they were present or absent.
Students with diabetes need to test their blood sugar before meals, such as lunch, as well as periodically throughout the day if they are having symptoms of high or low blood sugar. This may be done in the classroom or other place deemed appropriate by the school and parent, and should not take more than a few minutes. A log of these checks should be kept so parents can review how the child is doing at school.
The diet for people with diabetes is a well-balanced, nutritious diet, with a consistent amount of carbohydrates at each meal or snack. Meals and regularly scheduled snacks need to be eaten at a consistent time daily to prevent insulin reactions.
Young students may need supervision at meal and snack time as determined by the parent and teacher. Ask the parent about appropriate snack options. Good snacks include:
Students who get a lunchtime insulin injection should check their blood sugar before they get their insulin. If the blood glucose is <70 mg/dl, treat the low blood sugar as directed by the parents. Once the blood sugar is over 70 mg/dl, give the injection as usual and send the child to lunch right away.
Remember: The best school plan can only be carried out through communication between the child’s parent and the school administration. This communication must be ongoing to ensure the best possible care for the diabetic child. The school nurse should also notify the child’s physician and health care team of any concerns regarding consistent abnormal blood sugars, non-compliance and lack of parental concern.
Daytime Phone ________________ Evenings______________
Daytime Phone________________ Evenings______________
Other (Name)_______________________________________ Phone:_________________
It is possible for my child’s blood sugar to be high. Please follow the guidelines checked below for high blood sugar readings while at school.
It is possible for my child’s blood sugar to get too low. Low blood sugar must be treated immediately.
MILD – Shaky or lightheaded, nervous or irritable, confused, rapid heart rate, numbness or tingling in lips, hungry.
MODERATE – (Students in this range usually need help with treatment.) Sleepy, headache, blurry vision, nausea, weakness, poor coordination, slow thinking
SEVERE – Unresponsive, seizures, unconsciousness, lethargy, mental stupor
1. If my child is alert and able to swallow, treat immediately with one of the following:
2. Recheck the blood glucose in 10 – 15 minutes. If still low, repeat procedure as above.
3. After the blood sugar has returned to __________, initial treatment should be followed by the scheduled snack or lunch (if it is lunch or snack time). If it is not within 1 hour of lunch or snack, treatment should be followed by an additional snack such as ½ sandwich or a glass of milk.
Please call_______________________________________prior to class parties for food approval or substitution.
Please allow my child additional bathroom privileges as needed.
Please supervise my child_________________________________________
Date:_________ School representative:_______________________________
HH-I-260 2/08 Copyright 2008, Nationwide Children's Hospital